Acne treatments: hormonal contraceptives
Oral hormonal contraceptives can have side effects and risks. Some people find they had mood changes whilst taking the pill. This is one reason why Nina hasn’t taken oral contraceptives for acne, or isotretinoin (e.g. Roaccutane). Sarah says oral contraceptives helped her skin but affected her mood, caused mouth ulcers and weight gain. Hester also found she gained water weight whilst on the pill. Molly gets more spots around her period and thinks that hormonal contraceptives might help her acne. She’s worried though about increased chances of blood clots/deep vein thrombosis. There were mixed experiences with how effective oral hormonal contraceptives were for controlling acne. Marga and Deborah found taking the pill reduced their spots within a few months. Alexandra didn’t notice much change. Hester thinks one hormonal contraceptive pill gave her more frequent breakouts. The impact on acne was often weighed up against other factors, such as whether there were side effects or if oral contraceptives were wanted for sexual health reasons. Marga was “determined to stay on” the pill as she found it was helping her skin. Naomi has tried other forms of contraception but found the implant (a hormonal contraceptive strip inserted under the skin of the arm) brought back her acne and the copper coil (a non-hormonal contraceptive inserted into the cervix) was too painful. She went back to taking oral hormonal contraceptives but doesn’t want to take many tablets in the long term. There’s more about contraception in the section on isotretinoin side effects and risks because women are often required to have a reliable form of contraceptive (such as the pill) whilst taking this. This is because of risks of abnormal development of the baby if a woman taking isotretinoin became pregnant. Some of the women we talked to didn’t have to take contraceptives whilst on isotretinoin because they were so young, but some still had to do pregnancy tests every month when getting their next prescription for isotretinoin.